Narcan, or naloxone, is an opioid antagonist, which means it is a medication that has the ability to bind to the same receptor sites in the human body as opiates do. This essentially blocks the effects of the opiate and can reverse side effects. One of the most dangerous effects of opioids, including prescription pain medication or heroin, is respiratory depression that can be fatal. Narcan is typically used to treat an opiate overdose, but can be used to reverse the effects of any amount of opioid. Narcan is available in multi-dose vials for injection, auto-injectors, and a nasal spray.
In recent years, the opiate problem has reached epidemic proportions and more and more people have begun carrying Narcan. In fact, the most recent update to the American Heart Association’s Basic Life Support (BLS) for Healthcare Providers includes coverage of Narcan so that everyone who is BLS certified is trained and qualified to carry and administer Narcan. Policy changes for first responders including emergency medical professionals and police offers have implemented the administration of Narcan to any person found to be unconscious or in an altered mental state as the first step. If the unconsciousness or altered mental state is not related to opiate use, Narcan will not hurt the person.
As the opiate problem continues to rise despite best efforts, the Surgeon General recently released a statement that lay people should also consider being trained and carry Narcan so that they can save the life of anyone they see potentially overdosing. This statement comes as a result of the near doubling of opioid-related deaths over the last decade despite policy changes and mass efforts to reduce opioid availability and addiction.
If you or someone you know regularly uses narcotics — whether prescribed or otherwise — it is a good idea for you to learn how to use Narcan and carry it on your person. If you do decide to carry and potentially use Narcan, there are a few things to keep in mind.
1. Narcan’s half-life is much shorter than most narcotics, so it is important to act quickly to get necessary medical intervention before the effects wear off and monitor the person for worsening condition. You may need to administer a second dose.
2. You should learn the recommended dose and start with the minimum to save resources and prevent sudden withdrawal, but in the heat of the moment, doing something is better than doing nothing at all. “Too much” Narcan will not kill someone, but the opiate in their system may.
3. Step back from the person once the dose is administered. You may need to fight the urge to comfort the person, however, when an addict comes off of their high, they can easily become extremely combative. You will have effectively ruined their high, and even if they are in the right mindset, could be very upset.
To read more about Narcan and its use, read more from the US Food and Drug Administration here.
If you or someone you know is struggling with an opiate addiction, whether it is to prescription painkillers or heroin, learn how Narcan can save a life. Additionally, seek treatment to help treat the addiction. Metro Rehab in Oak Park provides drug addiction recovery for Detroit. We offer a variety of treatment options and can help you with how to talk to your loved ones about it. For more information or to request our services, contact us today.